Winter Storm, Augusta
- When
- January 5, 6:00 PM EST to January 6, 10:27 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
An area of low pressure tracked across southern Virginia bringing the first widespread accumulating snow of the season. Snow overspread the area during the late evening hours of January 5th into the overnight.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure tracked across southern Virginia bringing the first widespread accumulating snow of the season. Snow overspread the area during the late evening hours of January 5th into the overnight. Snow overspread the area during the late evening hours of January 5th into the overnight. This continued steady through mid-morning. A lull occurred during the afternoon with a few snow showers. Another round of snow on the back side of the upper level low moved in during the evening bringing additional accumulations. This resulted in a swath of 6 to 12 inches of snow, with the higher totals in the northern Shenandoah Valley east towards Prince William County. Winds gusted to 45 mph resulting in blowing snow at the end of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 5, 3:37 PM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
337 PM EST Sun Jan 5 2025
.SYNOPSIS...
A strong low pressure system will slide across the region tonight
into Monday, producing widespread wintry precipitation across the
region. Below normal temperatures continue through the coming week
as strong arctic high pressure builds towards the region. Another
area of low pressure may impact the region next weekend.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
A potent storm system will approach the region from the west
over the next 24 hours. As of late this afternoon, a closed
upper low is present on water vapor imagery over KS/OK/MO, with
an associated surface low located just downstream over Arkansas.
This system will gradually progress eastward toward the Mid-
Mississippi Valley this evening, through the Ohio Valley
tonight into Monday, and then overhead Monday night.
Downstream of the upper low, water vapor imagery shows a fetch
of moisture being drawn northward out of the Gulf of Mexico. A
broad zone of warm advection/frontogenetic forcing in the
850-700 hPa layer extends eastward downstream of the low,
producing precipitation all the way into SW VA and NC. As this
zone of low-level warm advection/frontogenetic forcing spreads
further north and east, precipitation will break out across the
area this evening into the overnight hours. Snow is ongoing
across southwestern Virginia at the moment. Onset times of
snow are expected to be around 6-9 PM in the Alleghenies,
central Shenandoah Valley, and central Virginia, 9PM-midnight in
the northern Shenandoah Valley, DC/Baltimore Metros, and
southern Maryland, and around midnight in far northeast
Maryland.
The snow should pick up in intensity fairly quickly, and
continue steadily through around mid-morning tomorrow. As the
zone of strongest warm advection/frontogenetic forcing
translates across the region from west to east late tonight
into early tomorrow morning, there will be a window of 3-5
hours in any given location where snowfall rates may reach 1-2
inches per hour. This zone of heavier snowfall rates will reach
the Alleghenies shortly after midnight, the I-81 corridor by
around 3 AM, and then the I-95 corridor around 4-5 AM. This
period of heavier snow will overlap directly with the morning
commute hours in DC and Baltimore, before dropping southeastward
across southern Maryland during the late morning hours, and
then exiting off to the east during the afternoon. There will be
a bit of a lull in the precipitation during the late
morning/early afternoon hours, when just intermittent light
snow showers are expected. It's also possible that some
locations from the I-66 corridor southward could lose ice
crystals for a brief time as a warm nose works in aloft. This
could potentially result in a little patchy freezing drizzle
during that lull, primarily from central Virginia to southern
Maryland. As we move into the late afternoon and evening hours,
a second round of steadier snowfall is expected across the area
during the late afternoon and early evening hours as the
system's upper level low passes overhead. Precipitation will
then exit the area to the east by around midnight. The exception
will be along the Allegheny Front, where light snow showers may
linger in upslope flow through the remainder of the night.
Over the past 12 hours, model guidance has come into better
agreement with respect to both QPF amounts, and precipitation
types. The vast majority of the forecast area is now expected to
see all snow. The exception will be across central Virginia and
the central Shenandoah Valley, especially from I-64 southward,
where sleet may mix in. A broad 6-12 inches of snow is expected
across nearly all of the forecast area, with localized amounts
in excess of 12 inches possible where heavier banding lingers
longer. There are two potential exceptions to this, each of
which has a bit of forecast uncertainty associated with it. The
first is across central Virginia and the central Shenandoah
Valley (especially to the south of Charlottesville, Waynesboro,
and Staunton), where sleet may cut back on totals. The second
potential exception is across far northern Maryland from near
Hagerstown eastward to Cecil County, where QPF amounts may be a
bit lower. Depending on which model source verifies, amounts
there may be a bit above or below 6 inches.
The bulk of the snow should fall during the first round of
snowfall tonight through the mid-morning hours tomorrow. Snow
character will be an average snowfall (not overly wet and heavy,
or light and fluffy). The second round of snowfall tomorrow
evening should feature an additional 1-3 inches of snow across
the area. This snow should be very light and fluffy in nature.
With less mixing expected compared to earlier forecasts, much
less in the way of icing is expected, with ice accumulations
(generally around a tenth of an inch or less) confined mainly
to central Virginia, although a light glaze may also be possible
across the Central Shenandoah Valley or southern Maryland. For
more details on the storm, see www.weather.gov/lwx/winter.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
Upslope snow showers will linger Tuesday and Tuesday night. Below
normal temperatures persist, with widespread lows in the teens
guaranteeing solid refreezing overnight. The very cold air mass
could yield some very impressive snow ratios in the mountains,
potentially getting some efficient snow accumulations. A Slight
Winter Storm threat was introduced for this threat west of the
Allegheny Front.
Gusty winds during this time, especially atop the Allegheny Ridge,
could lead to wind chills that require Cold Weather Headlines.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Strong troughing remains in place across the northeast CONUS through
at least Thursday with strong arctic high pressure moving towards
the region and eventually overhead. Several pieces of shortwave
energy will move towards the region from the Great Lakes through
Thursday. This will bring repeated reinforcing dry cold fronts
during this time with well below average temperatures.
Highs each day will struggle to get above freezing, aside from
southern MD and lows will dip into the teens to low 20s for most.
Higher elevation zones will be even colder, subtracting about 10
degrees from all of those values. Wednesday night and Thursday night
may be particularly cold as high pressure moves more directly
overhead. We could see our typical cold pockets even dip into the
single digits overnight, with sub-zero temperatures possible in the
high elevation valleys. Each day through Thursday looks to have
gusty winds around 15 to 25 mph, which paired with the cold
temperatures will make it feel like its in the 20s (at max) through
this whole period (well below zero in the mountains). This may
necessitate Cold Weather Headlines for an extended timeframe during
this time as well in the mountains.
Throughout all of this, partly to mostly sunny skies are expected
during the day each day. Even with highs below freezing, would
expect this to aid in some melting of the snowpack. However, this
could lead to significant problems when it comes to roadways as
melted snow will repeatedly refreeze overnight for areas that aren't
able to adequately dry out. The aforementioned gusty winds during
this period may be able to help aid in that though. Either way,
morning commutes will likely be tricky each day through the long
term, especially on elevated and/or untreated surfaces.
On Friday, attention will turn to the next weather system that could
impact the area into this weekend. A potent trough will dig into the
southeastern CONUS Friday or Saturday, which develops an area of low
pressure along the Gulf Coast. Guidance is split on the timing of
this, which is no surprise at this time range. There are several
pieces of upper-level energy interacting with this system, so it is
very dynamic and the details will likely change almost daily until
we can get some consistency and better data sampling on the
associated parts into the model guidance. What we know at this time
is that there is the potential for another wintry weather event next
weekend, which could lead to impacts across our region. What we
don't know at this point is where this system will go and when. In a
worst case scenario, this could be a very impactful event once
again, especially with the remnants of the system earlier this week
still around owing to persistent sub-freezing temperatures. But we
could just as easily miss it to our south and/or east if the system
is more suppressed or gets taken out to sea rather than moving up
the east coast. For now, its something to monitor, and it has been
highlighted as a Slight Winter Storm Threat in our products. Tune
into weather.gov/lwx/winter for the latest details as we get closer
in time and have a better handle on the system.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions continue through the rest of this afternoon ahead of
the approaching winter storm along with occasional wind gusts
around 15 to 20 knots.
Wintry precipitation overspreads the forecast area this evening,
impacting the terminals from southwest to northeast (metro terminals
toward midnight). Conditions will rapidly deteriorate to IFR or
worse at CHO between 22z and 01z, then quickly push northeast
towards the other terminals between 04z and 08z. This will continue
through most of Monday. Though a lull seems likely sometime late
Monday morning into early Monday afternoon, which is reflected in
the latest TAF package. Precipitation type will initially be snow at
all terminals, and may stay snow at MRB/BWI/MTN. Mixed precipitation
is possible farther south, especially at CHO. Snow will be heavy at
times, especially between 09z and 14z and at IAD, DCA, BWI, and MTN.
In these areas, rates of 1 to 3 inches per hour may occur at times,
rapidly accumulating on most surfaces.
Gusty NW winds are expected through Thu with gusts of around 20 to
25 knots expected each afternoon. VFR conditions are expected during
this time. Very cold temperatures are expected during this time.
This, paired with the afternoon sun, could lead to a repeating cycle
of melting and refreezing snow, leading to icy spots on any surfaces
that are unable to dry out prior to sunset.
&&
.MARINE...
Small Craft Advisory conditions in WNW flow are expected through
today, although interior waterways may drop below criteria tonight.
Generally lighter winds are expected tonight into Monday morning, so
the SCA will be allowed to expire as planned.
Wintry weather is expected to impact the waters beginning late this
evening through Monday evening. As this low departs, winds will
markedly increase Monday afternoon. SCAs are likely, and Gale Force
winds are even possible. Best confidence in Gales is in the lower
Potomac and central Chesapeake zones where the Gale Watch remains in
effect through Tuesday.
SCAs will be likely to continue through at least Friday as a tight
pressure gradient resides nearby. Gusts out of the WNW at 20 to 25
knots will be possible over the waters with dry conditions expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Warning from 10 PM this evening to 1 AM EST
Tuesday for DCZ001.
MD...Small Craft Advisory until 6 PM EST this evening for MDZ008.
Winter Storm Warning from 1 AM Monday to 1 AM EST Tuesday for
MDZ006-008-507-508.
Winter Storm Warning from 10 PM this evening to 1 AM EST
Tuesday for MDZ003>005-011-013-014-502>506.
Winter Storm Warning from 10 PM this evening to 6 AM EST
Tuesday for MDZ001-501.
Winter Storm Warning from 6 PM this evening to 1 AM EST
Tuesday for MDZ016>018.
VA...Winter Storm Warning from 10 PM this evening to 1 AM EST
Tuesday for VAZ027>031-053-054-501-505-506-526-527.
Winter Storm Warning from 6 PM this evening to 1 AM EST
Tuesday for VAZ025-026-036>040-050-051-055>057-502-504-
507-508.
Winter Storm Warning from 6 PM this evening to 6 AM EST
Tuesday for VAZ503.
WV...Winter Storm Warning from 10 PM this evening to 1 AM EST
Tuesday for WVZ050>053-055-502-504.
Winter Storm Warning from 10 PM this evening to 6 AM EST
Tuesday for WVZ501-503.
Winter Storm Warning from 6 PM this evening to 1 AM EST
Tuesday for WVZ506.
Winter Storm Warning from 6 PM this evening to 6 AM EST
Tuesday for WVZ505.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ530>543.
Winter Storm Warning from 1 AM Monday to 1 AM EST Tuesday for
ANZ530.
Gale Watch from Monday evening through Tuesday evening for
ANZ533-534-537-541-543.
&&
SYNOPSIS...CJL
NEAR TERM...KJP
SHORT TERM...CJL
LONG TERM...CJL
AVIATION...CJL
MARINE...CJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 411 PM EST Sun Jan 5 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-062115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 411 PM EST Sun Jan 5 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Winter Storm Warning begins this evening for the entire outlook area. Snow is expected during this period, which could mix with freezing rain and sleet at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Storm Warning continues through late Monday night. A Gale Watch is in effect for the middle Chesapeake Bay and lower tidal Potomac River from Monday evening through Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-062115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 411 PM EST Sun Jan 5 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Storm Warning begins this evening for the entire outlook area. Snow is expected during this period, which could mix with freezing rain and sleet at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Storm Warning continues through late Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-062115- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 411 PM EST Sun Jan 5 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Storm Warning begins this evening for the entire outlook area. Snow is expected during this period, which could mix with freezing rain and sleet at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Storm Warning continues through late Monday night. There is a slight winter storm threat Friday into Saturday. If this threat materializes, travel disruptions are possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
137 PM EST Sun Jan 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 1 SSE Cresaptown-Bel Ai 39.58N 78.85W
01/05/2025 M0.2 inch Allegany MD CoCoRaHS
24-hour snowfall.
&&
Event Number LWX2500199
BELAKSpecial Weather Statement National Weather Service Baltimore MD/Washington DC 532 PM EST Sun Jan 5 2025 DCZ001-MDZ004>006-011-013-014-016>018-503>506-VAZ053>057-501-502- 505-506-526-527-060500- District of Columbia-Frederick MD-Carroll-Northern Baltimore- Southern Baltimore-Prince Georges-Anne Arundel-Charles-St. Marys- Calvert-Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George-Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northwest Prince William- Central and Southeast Prince William/Manassas/Manassas Park- Including the cities of Washington, Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, St. Charles, Waldorf, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, Germantown, Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton, Turnbull, Purcellville, Leesburg, Ashburn, Sterling, Haymarket, Dale City, Manassas, Woodbridge, Lake Ridge, and Montclair 532 PM EST Sun Jan 5 2025 ...Heavy Snow and Hazardous Travel Across the Baltimore/Washington Metro Area Monday Morning... Be prepared for hazardous travel conditions Monday morning. Heavy snow at times will move across the metro areas Monday morning, most likely between 4 and 10 AM. Rates of 1 to 3 inches per hour are possible, which can make travel nearly impossible at times or at least very dangerous. It is highly recommended to delay any travel that is not necessary.
The national radar mosaic for the moment the first event began.
29 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222844, 1222845, 1222846, 1222847, 1222848, 1222849, 1222850, 1222851, 1222852, 1222853, 1222854, 1222855, 1222856, 1222857, 1222858, 1222859, 1222860, 1222861, 1222862, 1222863, 1222864, 1222865, 1222866, 1222867, 1222868, 1222869, 1222870, 1222871, 1222872.